Alert archive / Kansas / Freeze Warnings in 2020
Freeze Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 23, 2020, 3:58 AM CDT for 27 counties in Kansas. It took effect at Oct 23, 2020, 9:41 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2020, 3:58 AM CDT (08:58 UTC)
- In effect from
- Oct 23, 2020, 9:41 PM CDT
- Expired
- Oct 24, 2020, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 691 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
895 WWUS73 KDDC 230858 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 358 AM CDT Fri Oct 23 2020 KSZ030-031-045-046-063>065-074>079-084>088-232100- /O.NEW.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/ /O.CON.KDDC.FZ.W.0002.201023T1000Z-201023T1400Z/ Trego-Ellis-Ness-Rush-Finney-Hodgeman-Pawnee-Stanton-Grant- Haskell-Gray-Ford-Edwards-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pfeifer, Hays, Ness City, La Crosse, Garden City, Jetmore, Hanston, Larned, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 358 AM CDT Fri Oct 23 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 28 expected. For the second Freeze Warning, a hard freeze is expected with temperatures falling to as low as 25 degrees. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...For the first Freeze Warning, until 9 AM CDT this morning. For the second Freeze Warning, from 1 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ066-080-081-089-090-232100- /O.UPG.KDDC.FZ.A.0003.201024T0600Z-201024T1500Z/ /O.NEW.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/ Stafford-Kiowa-Pratt-Comanche-Barber- Including the cities of St. John, Stafford, Macksville, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 358 AM CDT Fri Oct 23 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * WHAT...A hard freeze with sub-freezing temperatures as low as 26 expected. * WHERE...Stafford, Kiowa, Pratt, Comanche and Barber Counties. * WHEN...From 1 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ043-044-061-062-231400- /O.CON.KDDC.FZ.W.0002.201023T1000Z-201023T1400Z/ Scott-Lane-Hamilton-Kearny- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, and Deerfield 358 AM CDT Fri Oct 23 2020 /258 AM MDT Fri Oct 23 2020/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Scott, Hamilton, Lane and Kearny Counties. * WHEN...Until 9 AM CDT /8 AM MDT/ this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL CONSIDERATION...If a hard freeze does not occur this morning, another freeze warning will be issued for tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
916 WWUS73 KDDC 231344 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 844 AM CDT Fri Oct 23 2020 KSZ030-031-045-046-063>065-074>079-084>088-241400- /O.CAN.KDDC.FZ.W.0002.000000T0000Z-201023T1400Z/ /O.CON.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/ Trego-Ellis-Ness-Rush-Finney-Hodgeman-Pawnee-Stanton-Grant- Haskell-Gray-Ford-Edwards-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pfeifer, Hays, Ness City, La Crosse, Garden City, Jetmore, Hanston, Larned, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 844 AM CDT Fri Oct 23 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... ...FREEZE WARNING IS CANCELLED... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 1 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ043-044-061-062-241400- /O.CAN.KDDC.FZ.W.0002.000000T0000Z-201023T1400Z/ /O.EXA.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/ Scott-Lane-Hamilton-Kearny- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, and Deerfield 844 AM CDT Fri Oct 23 2020 /744 AM MDT Fri Oct 23 2020/ ...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM CDT /9 AM MDT/ SATURDAY... ...FREEZE WARNING IS CANCELLED... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...Scott, Lane, Hamilton and Kearny Counties. * WHEN...From 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL CONSIDERATION...If a hard freeze does not occur this morning, another freeze warning will be issued for tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ066-080-081-089-090-241400- /O.CON.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/ Stafford-Kiowa-Pratt-Comanche-Barber- Including the cities of St. John, Stafford, Macksville, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 844 AM CDT Fri Oct 23 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Stafford, Comanche, Kiowa, Pratt and Barber Counties. * WHEN...From 1 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
159 WWUS73 KDDC 240241 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 941 PM CDT Fri Oct 23 2020 KSZ030-031-043>046-061>066-074>081-084>090-241500- /O.EXT.KDDC.FZ.W.0003.201024T0241Z-201024T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 941 PM CDT Fri Oct 23 2020 /841 PM MDT Fri Oct 23 2020/ ...FREEZE WARNING NOW IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ SATURDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...Until 10 AM CDT /9 AM MDT/ Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Turner
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 23, 3:47 AM CDT, 11 minutes earlier.
Area forecast discussion, Oct 23, 3:47 AM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 347 AM CDT Fri Oct 23 2020 ...Updated short and long term discussion... .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Fri Oct 23 2020 Strong low level cold air advection was ongoing across central and southwest Kansas early this morning. As of 3 am...temperatures had dropped to the freezing mark along a line from the Syracuse and Kendall area through Scott City and Dighton. Areas of drizzle that had developed around midnight has since diminished or was in the process of moving east out of the forecast area. Gusty north winds will persist through the morning hours as surface high pressure continues to build into the central High Plains. By this afternoon the winds should be diminishing and becoming more northeasterly as the surface pressure gradient weakens. Skies should be clearing by late morning across much of the forecast area. In spite of the increasing sunshine, high temperatures today, at least from along Highway 50 and south, will be some 40 degrees cooler than Thursday. A hard freeze looks much more likely later tonight and early Saturday. A strong ridge of high pressure at the surface will extend from the Dakotas into west Texas. With clear skies and light winds, we should see a hard freeze with low temperatures dipping into the mid 20s. With that in mind, will convert the Freeze Watch over my eastern counties into a Freeze Warning and reissue another Freeze Warning for areas to the west. The exception at this time will be the areas from Syracuse through Scott City and Dighton where low temperatures could actually drop to 28 degrees and a hard freeze is still possible this morning. Will let the day shift evaluate that area for the need to include in the warning for tonight. Frost/freeze headlines may be done for the season after Saturday morning but even colder temperatures will be on the way. .LONG TERM...(Saturday through Thursday) Issued at 347 AM CDT Fri Oct 23 2020 On Saturday, surface low pressure will deepen over southern Colorado with southeasterly return flow developing across western Kansas. Temperatures will modify some into the 50s across most of the forecast area. A warm front is progged to lift into the far southwestern counties from Johnson and Elkhart through Liberal Saturday afternoon and temperatures in that area could spike back up into the upper 60s and 70s. By Saturday night and early Sunday, a broad upper level trough will be dropping southward through the northern Rockies and adjacent High Plains. The surface response to this will develop Sunday morning with easterly winds across the forecast area switching back to the north. Temperatures on Sunday will not likely rise too much before becoming steady or slowly falling through the day. In addition, chances for light rain, possibly changing to a wintry mix or light snow, will also develop during the day ahead of the upper trough as it continues to dig into the central Rockies. Chances for light snow will continue through Monday into Tuesday. Through the mid to latter part of the week, the base of the upper trough closes off over Arizona by Monday evening and moves east over the southern Plains through the mid to latter part of the week. The last few runs of the ECMWF bring this system out across the Texas Panhandle and Oklahoma which could be favorable for precipitation into southwest and south central Kansas. Tonights GFS run is taking the upper low on an even further south track which could occur depending on the amount of convection developing ahead of the upper low across the southern Plains. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1203 AM CDT Fri Oct 23 2020 At the beginning of this TAF period there will be some occasional IFR cigs along with 3-5sm vsbys in -dz mainly at the southwest Kansas terminals. This should move east of the area by around 09z. Otherwise, expect MVFR cigs to prevail through much of Friday morning before the low stratus diminishes across the area. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 26 56 36 / 0 0 0 0 GCK 44 26 58 33 / 0 0 0 0 EHA 47 28 73 34 / 0 0 0 0 LBL 48 25 68 36 / 0 0 0 0 HYS 42 23 51 33 / 0 0 0 10 P28 50 28 52 38 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM CDT /8 AM MDT/ this morning for KSZ030- 031-043>046-061>065-074>079-084>088. Freeze Warning from 1 AM to 10 AM CDT Saturday for KSZ030-031- 045-046-063>066-074>081-084>090. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Oct 22, 5:02 AM CDT, 22 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Thu Oct 22 2020 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Thu Oct 22 2020 /402 AM MDT Thu Oct 22 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Some dense fog will be possible along I-70 early this morning. Near critical fire weather conditions could develop over far southwest Kansas today ahead of a cold front that will move through by mid to late afternoon. Outdoor burning should be avoided. There is a chance for thunderstorms over south central Kansas late this afternoon and early evening along and ahead of the cold front. A few strong storms with small hail and gusty winds are possible. Widespread freezing temperatures are expected to develop later tonight with a hard freeze possible in areas closer to the Colorado border. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Fog: Extreme risk * Freeze: Extreme risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Freezing temperatures will be possible again Saturday morning with a hard freeze again possible. By early next week, an upper level storm system could bring light snow or a wintry mix to portions of southwest Kansas. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Limited risk - Freeze: Extreme risk * Saturday - Non thunderstorm wind: Limited risk - Freeze: Extreme risk - Ice accumulation: Limited risk - Fire weather: Significant risk * Sunday - Non thunderstorm wind: Limited risk - Freeze: Extreme risk * Monday - Non thunderstorm wind: Limited risk - Freeze: Extreme risk * Tuesday - Freeze: Extreme risk * Wednesday - Freeze: Extreme risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.